Wyoming, 2022High Wind in Wyoming, January 20 to 21, 2022
January 20 to 21, 2022 · NWS CYS · 2 events in 2 counties and zones
Brief periods of high winds with gusts around 60 mph impacted the wind prone areas of southeast Wyoming including Bordeaux along Interstate 25 and Arlington along Interstate 80.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief periods of high winds with gusts around 60 mph impacted the wind prone areas of southeast Wyoming including Bordeaux along Interstate 25 and Arlington along Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 4:18 AM MST, 8 hours 42 minutes earlier.
Area forecast discussion, Jan 20, 4:18 AM MST, 8 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
418 AM MST Thu Jan 20 2022
.SHORT TERM...(Today through Friday night)
Issued at 300 AM MST Thu Jan 20 2022
The region has remained on the edge of an arctic airmass just off
to the northeast, with temperatures dropping in the single digits
across much of the High Plains, and surface high pressure remaining
fixed across the central CONUS. Milder weather is expected today
as shortwave ridging pushes eastward from the Pacific Northwest
eastwards towards the Great Lakes. High temperatures are expected
to increase around 20 degrees from yesterday and a good 30 degrees
from our morning lows. Calmer weather is expected to be fairly
short-lived with a strong disturbance that is progged to dive
south across the western states and surface gradients tightening,
favoring strong winds across the wind prone areas. Current in
house model guidance has been consistent with picking up on these
signals for Arlington having around an 80% likelihood of high
winds for the I-80 corridor. As a result, went ahead and increased
wind speeds towards high wind criteria with High Wind Warnings in
place for Thursday afternoon into early Friday morning. Our next
snow chance will not be too far behind, with a shortwave digging
towards the eastern Great Basin. Coldest arctic air is still
expected to remain well off to the north, with the 700mb
temperatures hovering around -12C. Snow is expected to move from
west to east, with the best snow chances targeted for the higher
terrains. Nevertheless, storm total snow has consistently trended
downward with just below 6 inches expected for both the Snowy
Range and Sierra Madres. As a result, held off on any advisories
for those regions.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 AM MST Thu Jan 20 2022
Weekend looks dry in northwest flow. Do have a clipper system set
to move in this northwest flow Monday that could bring increasing
snow chances to our western mountains through Tuesday.
We stay in the cold northwest flow through much of next week.
700mb temperatures stay cold...averaging -6C to -10C through much
of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 416 AM MST Thu Jan 20 2022
Looks like fog is beginning to break at KLAR. May need to drop the
fog altogether for them. Will see what the next 30 minutes show.
VFR conditions otherwise until the snow returns to KRWL later
tonight.
&&
.FIRE WEATHER...
Issued at 300 AM MST Thu Jan 20 2022
Little to no critical fire weather concerns expected over the next
few days, as temperatures remain much colder and continued
chances for light snow tomorrow morning, as RH values remain
above critical thresholds. Wind speeds are expected to increase
tonight into Friday as surface gradients tighten across the
mountain barriers.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 1 PM this afternoon to 5 AM MST Friday
for WYZ110.
High Wind Warning from 7 PM this evening to 5 AM MST Friday for
WYZ106.
Dense Fog Advisory until 9 AM MST this morning for WYZ115.
NE...None.
&&
SHORT TERM...MRD
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MRDHazardous weather outlook, Jan 20, 5:01 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
501 AM MST Thu Jan 20 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>114-
116>119-211215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
501 AM MST Thu Jan 20 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow chances continue on Friday with a brief break this weekend
before continuing early next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-211215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
501 AM MST Thu Jan 20 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings are in effect for later this afternoon/evening
through early morning Friday. Wind gusts around 65 mph are
expected in wind prone areas along I-25 and I-80.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow chances continue on Friday with a brief break this weekend
before continuing early next week. High wind warnings remain in
effect through early Friday morning. Wind gusts around 65 mph are
expected in wind prone areas along I-25 and I-80.
.Spotter information statement...
Spotter activation will not be needed.
WYZ115-211215-
Laramie Valley-
501 AM MST Thu Jan 20 2022
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dense fog advisories are currently in effect till 9AM MST. Expect
reduced visibilities around one quarter mile or less.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow chances continue on Friday with a brief break this weekend
before continuing early next week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 20, 1:00 PM MST to January 21, 3:52 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet station reported high winds with gusts around 60 mph. WYDOT mesonet station Arlington (KARL) measured maximum wind gust at 2:40 AM MST on the 21st. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for multiple periods of time.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 20, 11:32 PM MST to 11:38 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 2 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 20, 202219 events
- Cold in New York, January 20 to 21, 202217 events
- Cold in Vermont, January 20 to 22, 202216 events
- Cold in New York, January 20 to 22, 20229 events
- Extreme Cold in South Dakota, January 20, 20223 events
- Extreme Cold in Minnesota, January 20, 20223 events
- Extreme Cold in Minnesota, January 20, 20222 events
- Dense Fog in California, January 20, 20222 events
- Cold in Massachusetts, January 20 to 21, 20222 events
- Cold in Vermont, January 20 to 21, 20222 events
- Flash Flood and Flood in Florida, January 20 to 21, 20222 events
- Extreme Cold in Minnesota, January 20 to 21, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993503, 993502.